Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 21, 2014, 3:03 PM EST for Pamlico County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2014, 3:03 PM EST (20:03 UTC)
- Expired
- Feb 21, 2014, 4:00 PM EST
- In force
- 57 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Pamlico County, NC
The radar
The Morehead City radar (KMHX), 48 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 12:15 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
268
WUUS52 KMHX 212003
SVRMHX
NCC137-212100-
/O.NEW.KMHX.SV.W.0008.140221T2003Z-140221T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
303 PM EST FRI FEB 21 2014
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PAMLICO COUNTY IN NORTH CAROLINA
* UNTIL 400 PM EST
* AT 300 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
OLYMPIA TO OLYMPIA...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTH
OF RIVER ROAD TO JAMES CITY...MOVING EAST AT 45 MPH. WINDS IN
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SILVER HILL...GRANTSBORO...
MERRITT...MARIBEL...
WHORTONSVILLE...PAMLICO...
LOWLAND...HOBUCKEN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FRIDAY EVENING FOR
EASTERN NORTH CAROLINA.
&&
LAT...LON 3505 7696 3511 7694 3515 7699 3525 7689
3522 7685 3523 7663 3533 7658 3531 7648
3530 7649 3529 7648 3522 7648 3523 7653
3521 7652 3517 7661 3517 7656 3510 7657
3500 7672 3500 7688
TIME...MOT...LOC 2003Z 270DEG 55KT 3531 7693 3508 7696
$$
111 follow-up statement
232
WWUS52 KMHX 212037
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 PM EST FRI FEB 21 2014
NCC137-212047-
/O.CAN.KMHX.SV.W.0008.000000T0000Z-140221T2100Z/
PAMLICO NC-
337 PM EST FRI FEB 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR PAMLICO COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 0 0...8 8 9...6 8 8 9...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN NEWPORT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FRIDAY EVENING FOR
EASTERN NORTH CAROLINA.
LAT...LON 3505 7696 3511 7694 3515 7699 3525 7689
3522 7685 3523 7663 3533 7658 3531 7648
3530 7649 3529 7648 3522 7648 3523 7653
3521 7652 3517 7661 3517 7656 3510 7657
3500 7672 3500 7688
TIME...MOT...LOC 2037Z 270DEG 55KT 3531 7629 3508 7633
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 1:39 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Feb 21, 1:39 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
139 PM EST FRI FEB 21 2014
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH FROM THE WEST THROUGH EARLY
EVENING. HIGH PRESSURE BUILDS IN FROM THE WEST SATURDAY. A DRY
COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY NIGHT. HIGH PRESSURE
BEHIND THE FRONT WILL BUILD INTO THE AREA MONDAY AND TUESDAY. A
LOW PRESSURE SYSTEM IS EXPECTED TO MOVE JUST OFF OF THE COAST
TUESDAY NIGHT AND WEDNESDAY. HIGH PRESSURE REBUILDS ON THURSDAY
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM FRI... SVR WX WILL CONT ACROSS EASTERN NC THROUGH
EARLY THIS EVE. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...
HOWEVER CANNOT RULE OUT THE THREAT OF AN ISOLATED TORNADO GIVEN
THE ENHANCED SRH VALUES AND BOUNDARY IN VICINITY...OR SMALL HAIL
WITH 500MB TEMPS AROUND -15C AND FZL 12-13KFT. BASED ON HIGH RES
MODELS NSSL WRF AND WRF NMM...EXPECT LINE OF SHOWERS AND
THUNDERSTORMS TO MOVE INTO THE NC COASTAL PLAIN EARLY THIS
AFTERNOON. THE TIMING OF THE STRONGER STORMS STILL APPEARS TO BE
1-4 PM WEST OF THE HIGHWAY 17 CORRIDOR AND 4-7 PM TO THE EAST.
A COLD FRONT AND UPPER TROUGH WILL PUSH ACROSS THE CWA THROUGH
EARLY EVENING. STRONG GRADIENT WINDS WILL ALSO EXIST AHEAD OF THE
FRONT AND COULD SEE GUSTS AROUND 25-35 MPH. FRONT WILL CONTINUE TO
MOVE OFFSHORE EARLY THIS EVENING...WITH PRECIP TAPERING OFF FROM
WEST TO EAST. COOLER AND DRIER AIR WILL FILTER IN BEHIND THE FRONT
WITH NW FLOW. OVERNIGHT LOWS AROUND 40 INLAND AND MID TO UPR 40S COAST.
&&
.SHORT TERM /SATURDAY/...
AS OF 130 PM FRI...NO SIGNIFICANT CHANGES TO PREVIOUS FCST WITH
THIS ISSUANCE. ZONAL FLOW AND ABOVE NORMAL TEMPS WILL PERSIST OVER
WEEKEND. HIGHS WILL RANGE GENERALLY FROM THE MID 60S INLAND AND MID
TO UPPER 50S OBX ON SAT.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AS OF 1 PM FRIDAY...AN EAST-WEST ORIENTED RIDGE OF HIGH PRESSURE
SATURDAY NIGHT AND SUNDAY WITH TEMPERATURES WARMING FROM A COOL
START IN THE UPPER 30S SUNDAY MORNING TO AROUND 70 BY THE
AFTERNOON. A WEAK DRY COLD FRONT WILL CROSS THE AREA MONDAY WITH
TEMPERATURES SOME 10 DEGREES COOLER THAN SUNDAY'S READINGS. A WAVE
OF LOW PRESSURE WILL FORM ALONG THE STALLED FRONT TUESDAY WITH A
STRONGER WAVE MOVING ACROSS THE EASTERN CAROLINAS WEDNESDAY. HAVE
RAISED POPS SLIGHTLY FOR TUESDAY WITH THE INITIAL WAVE AND WILL
HAVE HIGH CHANCE POPS FOR WEDNESDAY AS THE SECOND WAVE CROSSES THE
REGION DRAGGING A STRONG COLD FRONT OFFSHORE BY WEDNESDAY EVENING.
COOL HIGH PRESSURE THEN BUILDS OVER THE AREA THURSDAY AND FRIDAY
WITH TEMPERATURES SEVERAL DEGREES BELOW NORMAL FOR THE END OF NEXT
WEEK.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /TONIGHT THROUGH SATURDAY/...
AS OF 130 PM FRI...A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH THE TERMINALS THIS AFTERNOON. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE. EXPECTING WIDESPREAD MVFR TO
OCCASIONAL IFR CONDITIONS THIS AFTERNOON AND CONTINUE INTO EARLY
EVENING. STRONG S/SW GRADIENT WINDS WILL ALSO OCCUR AHEAD OF THE
FRONT WITH GUSTS UP TO 30 KT. CONVECTION SHOULD MOVE EAST OF THE
TERMINALS BY 00Z FRIDAY EVENING...THEN VFR CONDITIONS RETURN CONTG
ON SAT.
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 1 PM FRIDAY...VFR CONDITIONS SHOULD PREVAIL SUNDAY AND
MONDAY WITH HIGH PRESSURE IN CONTROL. A WAVE OF LOW PRESSURE WILL
BRING AN INCREASE IN LOW-LEVEL MOISTURE AND SHOWERS DURING TUESDAY
WITH THE POSSIBILITY OF SOME MVFR CEILINGS/VSBY. RAIN CHANCES WILL
BE HIGHER WEDNESDAY WITH A STRONGER WAVE OF LOW PRESSURE MOVING
ACROSS THE EASTERN CAROLINAS...AND MORE WIDESPREAD MVFR CEILINGS
AND VSBY ARE POSSIBLE WEDNESDAY.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 130 PM FRI...LATEST SURFACE AND BUOY DATA SHOW S/SW WINDS
15-25KT WITH GUSTS UP TO 35 KT AND SEAS 4-6FT. S/SW WINDS WILL
PEAK AT 20-30KT THIS AFTERNOON WITH SEAS 5-8FT. ONLY MINOR TWEAKS
WITH SCA TO EXTEND 2-3 HOURS INCLUDES ALL WATERS AND SOUNDS. THE
FRONT WILL MOVE THROUGH THE WATERS EARLY THIS EVENING...WITH WINDS
AND SEAS GRADUALLY DIMINISHING. NORTHERLY FLOW 15KT OR LESS WILL
DEVELOP BEHIND THE FRONT AS HIGH BUILDS EASTWARD.
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 1 PM FRIDAY...HIGH PRESSURE WILL LEAD TO LIGHT WINDS AND
SEAS SUNDAY. WINDS/SEAS INCREASE ALONG AND BEHIND A DRY COLD FRONT
CROSSING THE AREA DURING MONDAY. LIKELY TO SEE A PERIOD OF 20 TO
25 KNOT WINDS ON THE WATERS DURING MONDAY. AS A STRONG AREA OF LOW
PRESSURE PASSES ACROSS INLAND PORTIONS OF THE EASTERN CAROLINAS
AND DRAGS A STRONG COLD FRONT OFFSHORE ON WEDNESDAY...EXPECT NW
WINDS TO INCREASE TO 15 TO 20 KNOTS BEHIND THE FRONT WITH SEAS
LIKELY TO BUILD TO AROUND 6 FEET.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR AMZ130-
135.
SMALL CRAFT ADVISORY UNTIL 5 AM EST SATURDAY FOR AMZ152-154.
SMALL CRAFT ADVISORY UNTIL 3 AM EST SATURDAY FOR AMZ156-158.
SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR AMZ150.
&&
SYNOPSIS...JAC
NEAR TERM...JAC
SHORT TERM...JAC
LONG TERM...CTC
AVIATION...JAC/CTC
MARINE...JAC/CTCHazardous weather outlook, Feb 21, 3:57 AM EST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 357 AM EST FRI FEB 21 2014 NCZ029-044>047-079>081-090>095-098-103-104-220900- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 357 AM EST FRI FEB 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A THREAT OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING AS A COLD FRONT MOVES THROUGH EASTERN NORTH CAROLINA. THE PRIMARY THREAT WILL BE DAMAGING WINDS GUSTS...WITH AN ISOLATED TORNADO POSSIBLE. THE STRONGEST THUNDERSTORMS WILL IMPACT EASTERN NORTH CAROLINA BETWEEN 1 AND 7 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Feb 21, 2:05 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
205 PM EST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM TSTM WND GST 3 ENE BEAUTANCUS 35.14N 77.99W
02/21/2014 M51 MPH DUPLIN NC CO-OP OBSERVER
STRONG WINDS ASSOCIATED WITH LINE OF TSMS
&&
EVENT NUMBER MHX1400244
SAAVEDRALocal storm report, Feb 21, 2:20 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 2 N TEACHEY 34.80N 78.01W
02/21/2014 DUPLIN NC EMERGENCY MNGR
TREE ON HOUSE
&&
EVENT NUMBER MHX1400245
MELENDEZLocal storm report, Feb 21, 2:28 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
228 PM EST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG KENANSVILLE 34.96N 77.97W
02/21/2014 DUPLIN NC 911 CALL CENTER
911 CENTER REPORTED TREES DOWN THROUGHOUT THE COUNTY.
&&
EVENT NUMBER MHX1400246
MELENDEZLocal storm report, Feb 21, 2:46 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
246 PM EST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND DMG 2 NE LINDELL 35.57N 77.78W
02/21/2014 GREENE NC 911 CALL CENTER
TREE DOWN ACROSS SAND PIT ROAD. RADAR ESTIMATED
&&
EVENT NUMBER MHX1400247
MELENDEZLocal storm report, Feb 21, 2:48 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
248 PM EST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG WALSTONBURG 35.59N 77.70W
02/21/2014 GREENE NC 911 CALL CENTER
TREES DOWN ON STRICKLAND ROAD. RADAR ESTIMATED.
&&
EVENT NUMBER MHX1400248
MELENDEZLocal storm report, Feb 21, 2:59 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
259 PM EST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG BEULAVILLE 34.92N 77.77W
02/21/2014 DUPLIN NC BROADCAST MEDIA
1 BLOCK S OF INTERSECTION OF HWY 41 AND 24. GAZEBOO
FULL OF PLANTS BLOWN OVER. RADAR ESTIMATED.
&&
EVENT NUMBER MHX1400249
MELENDEZThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 9:01 PM EST | River Flood Warning | MHX | Lenoir | 4 days |
| Feb 21, 1:23 PM EST | Severe Thunderstorm Warning | MHX | Duplin, Greene, Lenoir, Martin, Pitt | 82 min |
| Feb 21, 2:04 PM EST | Severe Thunderstorm Warning | MHX | Craven, Duplin, Jones, Onslow | 86 min |
| Feb 21, 2:37 PM EST | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Martin, Pitt, Tyrrell, Washington | 53 min |
| Feb 21, 2:47 PM EST | Special Marine Warning | MHX | 58 min | |
| Feb 21, 3:06 PM EST | Special Weather Statement | MHX | Carteret | 54 min |
| Feb 21, 3:10 PM EST | Special Weather Statement | MHX | Carteret | 50 min |
| Feb 21, 3:31 PM EST | Special Weather Statement | MHX | Hyde, Tyrrell | 59 min |
| Feb 21, 3:34 PM EST | Special Marine Warning | MHX | 41 min | |
| Feb 21, 3:44 PM EST | Special Marine Warning | MHX | 61 min | |
| Feb 21, 4:08 PM EST | Special Weather Statement | MHX | Currituck | 22 min |
| Feb 21, 4:10 PM EST | Special Weather Statement | MHX | Dare | 35 min |
| Feb 21, 4:23 PM EST | Special Weather Statement | MHX | Hyde | 22 min |
| Feb 21, 4:30 PM EST | Special Weather Statement | MHX | Dare | 30 min |
| Feb 21, 4:46 PM EST | Special Marine Warning | MHX | 59 min | |
| Feb 21, 5:03 PM EST | Special Weather Statement | MHX | Dare | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.